Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 143, NWS Shreveport, LA

May 21, 2012Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2012, 7:14 PM CDT for Union Parish, Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2012, 7:14 PM CDT (00:14 UTC)
Expired
May 21, 2012, 8:00 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Union Parish, LA

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:30 PM CDTHAIL 1N Farmerville, LAQUARTER SIZE HAIL COVERED THE GROUND ON THE NORTH SIDE OF FARMERVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS54 KSHV 220014
SVRSHV
LAC111-220100-
/O.NEW.KSHV.SV.W.0143.120522T0014Z-120522T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 800 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
  LOCATED 3 MILES NORTH OF FARMERVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAYOU
  D ARBONNE LAKE AND ROCKY BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3258 9228 3259 9230 3258 9231 3258 9240
      3260 9242 3267 9241 3267 9248 3286 9255
      3295 9233 3265 9216
TIME...MOT...LOC 0013Z 333DEG 18KT 3279 9238

$$

15
1 follow-up statement
539 
WWUS54 KSHV 220037
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT MON MAY 21 2012

LAC111-220100-
/O.CON.KSHV.SV.W.0143.000000T0000Z-120522T0100Z/
UNION LA-
737 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR UNION PARISH...

AT 737 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
6 MILES WEST OF ROCKY BRANCH...OR 13 MILES NORTHWEST OF CLAIBORNE...
MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY 
FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

IF ON OR NEAR THE SOUTHEAST PORTIONS OF DARBONNE LAKE...GET OUT OF THE 
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3258 9228 3259 9230 3258 9231 3258 9240
      3260 9242 3267 9241 3278 9251 3286 9229
      3265 9216
TIME...MOT...LOC 0036Z 328DEG 21KT 3269 9229

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:26 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 21, 2:26 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
226 PM CDT MON MAY 21 2012

.DISCUSSION...
WEAK SHORTWAVE IN NNW FLOW ALOFT MOVING OUT OF NE AR/SW TN/N MS
THIS AFTERNOON IS HELPING TO TRIGGER WIDELY SCATTERED TSTMS ACROSS
PORTIONS OF NE LA. LAPSE ANALYSIS SHOWING THAT DESPITE THE FACT
THAT THE WEAK DIFFUSE FRONTAL BOUNDARY HAS PULLED UP STATIONARY
JUST SOUTH OF THE I-20 CORRIDOR...CAPE WAS RUNNING NEAR 3K J/KG
ACROSS OUR EASTERN HALF THIS AFTERNOON. FURTHER TO THE WEST OF NE
LA...CAPPING HAS RESULTED IN VERY LITTLE DEVELOPMENT...BUT HAVE
DECIDED TO KEEP SLIGHT CHANCE POPS GOING...ROUGHLY ALONG AND
SOUTHEAST OF A LINE FROM LFK AND SHV TO NEAR ELD THROUGH THIS
EVENING. ANY CONVECTION SHOULD WEAKEN QUICKLY WITH THE LOSS OF
DAYTIME HEATING THIS EVENING. DRIER MID LEVEL AIR WILL CONTINUE TO
FILTER INTO THE REGION FROM THE NORTH OVERNIGHT AND THROUGH THE
DAY TUESDAY... RESULTING IN COOLER TEMPS TONIGHT AND LESS HUMID
CONDITIONS FOR TUESDAY.

AFTER ONE MORE COOL NIGHT ON TUE...SFC RIDGE SHIFTS EAST OF THE
REGION WITH S WINDS EXPECTED TO RETURN TO THE REGION ON WED. UPPER
RIDGING BEGINS TO BUILD FROM CENTRAL TX INTO THE MID MISS/OHIO VALLEY
ON WED AS WELL WITH 850MB TEMPS PUSHING 20C ACROSS OUR WESTERN
THIRD. WHAT THIS MEAN IS MUCH WARMER TEMPERATURES FOR THE END OF
THE WORK WEEK AND INTO THE WEEKEND. THE NAM/WRF MOS OUTPUT IS
PICKING UP ON THIS MUCH MORE SO THAN THE GFS MOS DESPITE THE
SIMILAR 850MB PROGS AND THEREFORE...WILL BE GOING CLOSER TO ITS
MOS OUTPUT FOR WED/WED NIGHT. FROM THERE ON OUT...HAVE GONE ABOVE
MEX MOS FOR THU/FRI TIME PERIOD AS 590DAM RIDGE IS CENTERED OVER
THE HEART OF THE REGION BY FRIDAY. RIDGE STRENGTHENS TO 593DAM BUT
SHIFTS NORTHEAST INTO THE TENN/OHIO VALLEY BY LATE SAT/SUN BUT THE
AXIS EXTENDS CLEAR DOWN INTO S TX THUS PREVENTING ANY PRECIP AND
KEEPING HIGH TEMPS WELL ABOVE NORMAL FOR LATE MAY. MEXMOS GUIDANCE
HAS CAUGHT UP WITH THIS TREND BEYOND FRIDAY AND THUS...HAVE STAYED
CLOSE TO ITS NUMBERS FOR THE WEEKEND INTO EARLY NEXT WEEK.

LONGER TERM PROGS HINT AT THIS RIDGE SPLITTING BY THE MIDDLE PART
OF NEXT WEEK WITH THE MORE DOMINANT PART OF IT BUILDING INTO THE
INTER-MOUNTAIN WEST. THIS WOULD PUT OUR REGION BACK INTO NW FLOW
ALOFT WHICH WOULD MEAN SLIGHTLY COOLER TEMPS BUT UNTIL THEN...THE
HEAT IS ON.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...

COLD FRONT BISECTS THE CWA FROM NEAR KMLU...TO NEAR KLFK. OUR KSHV
VAD WIND PROFILER IS SHOWING SHALLOW NW FLOW UNDER THE CU AND MORE
NORTHERLY ALOFT...STILL ONLY 20KTS OR LESS THOUGH. ISOLD CONVECTION
INITIATED NEAR KMLU AND MAY FEATHER INTO LOWER TOLEDO BEND AND
ADJACENT DEEP E TX UNTIL MID EVENING. WILL AMEND FOR KLFK IF NEEDED.
OTHERWISE...SCT CU WILL DIMINISH BY SUNSET WITH JUST SOME MID DECK
LEFT. SFC WINDS WILL VEER TO NE BY DAYBREAK LESS THAN 10 KTS FOR
TUESDAY. OUTLOOK...LITTLE IF ANY RAIN AND WARMING REST OF WEEK. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  87  62  89  68 /  20  10   0  10  10
MLU  59  85  59  90  66 /  20  10   0  10  10
DEQ  51  85  54  88  64 /  10  10   0  10  10
TXK  56  85  59  89  67 /  10  10   0  10  10
ELD  54  83  54  88  65 /  20  10   0  10  10
TYR  62  88  65  92  68 /  10  10   0  10  10
GGG  60  88  62  92  68 /  10  10   0  10  10
LFK  63  90  64  92  68 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/24
Hazardous weather outlook, May 21, 10:38 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1038 AM CDT MON MAY 21 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1038 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK COLD FRONT LIES JUST SOUTH OF THE INTERSTATE 20 CORRIDOR
THIS MORNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ALONG THIS BOUNDARY AND NORTH OF THE BOUNDARY ACROSS SOUTHEAST
OKLAHOMA INTO SOUTHWEST ARKANSAS. THIS ACTIVITY WILL BE TIED TO
AFTERNOON HEATING AND SHOULD DISSIPATE AFTER SUNSET THIS EVENING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, May 21, 5:48 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
548 PM CDT MON MAY 21 2012

LAZ006-212315-
UNION-
548 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     HAILE...LINVILLE...LOCH LOMON...MARION AND SPENCER...

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF HUTTIG...OR 4
MILES EAST OF MARION...MOVING SOUTH SOUTHEAST AT 15 MPH. THIS STORM
WILL REMAIN OVER RURAL AREAS OF EASTERN UNION PARISH DURING THE NEXT
HALF HOUR.

PEA TO HALF INCH DIAMETER SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE
EXPECTED WITH THIS STORM.

15
Special weather statement, May 21, 7:02 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CDT MON MAY 21 2012

LAZ006-220100-
UNION-
702 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     FARMERVILLE...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF FARMERVILLE...OR 19
MILES SOUTHWEST OF HUTTIG...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.